Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 83, NWS Dodge City, KS

June 16, 2023Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2023, 8:46 PM MDT for Hamilton County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2023, 8:46 PM MDT (02:46 UTC)
Expired
Jun 16, 2023, 9:30 PM MDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 6:27 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

201 
WUUS53 KDDC 170246
SVRDDC
KSC075-170330-
/O.NEW.KDDC.SV.W.0083.230617T0246Z-230617T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
846 PM MDT Fri Jun 16 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hamilton County in southwestern Kansas...

* Until 930 PM MDT.

* At 846 PM MDT, a severe thunderstorm was located near Holly, or
  near Coolidge, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3824 10205 3826 10204 3826 10165 3804 10204
TIME...MOT...LOC 0246Z 238DEG 31KT 3809 10208 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
1 follow-up statement
574 
WWUS53 KDDC 170307
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
907 PM MDT Fri Jun 16 2023

KSC075-170330-
/O.CON.KDDC.SV.W.0083.000000T0000Z-230617T0330Z/
Hamilton KS-
907 PM MDT Fri Jun 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...

At 907 PM MDT, a severe thunderstorm was located 11 miles northeast
of Coolidge, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3824 10205 3826 10204 3826 10165 3804 10204
TIME...MOT...LOC 0307Z 238DEG 28KT 3818 10190 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:39 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 16, 5:39 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
639 PM CDT Fri Jun 16 2023

...updated aviation section...

.SHORT TERM...(This evening through Saturday night)
Issued at 319 PM CDT Fri Jun 16 2023

Throughout the short term, we will observe an upper-level ridge
transitioning into the Mississippi Valley, while an upper-level
trough starts to degrade over the Intermountain West. In addition,
there is a strong upper-level jet stream extending from
northwestern Mexico into the Mid Mississippi Valley. As the day
progresses, another shortwave disturbance is projected to traverse
from eastern Colorado late this afternoon and into western Kansas
during the late evening into early overnight hours. At the
surface, a low-pressure system and associated cold front will be
found across eastern Colorado today then shift eastward into
western Kansas tonight. Subsequently, Winds will curl to the
southeast this afternoon then shift to the north to northwest
behind this frontal boundary. Dewpoints this afternoon will reach
into the upper 50s to low 60s Fahrenheit by the afternoon.

The atmospheric conditions will undergo significant
destabilization across eastern Colorado and western Kansas this
afternoon, characterized by steep lapse rates, Convective
Available Potential Energy (CAPE) values at 1000-2500 J/kg, and
0-6 km shear surpassing 30 knots. Prominent Convective Allowing
Models (CAMs) indicate the development of convection across
eastern Colorado late afternoon then move into far western Kansas
after 00Z. Just like last night, initially these storms may
manifest as discrete supercells, but then transition into a
mesoscale convective system (MCS) during their eastward
propagation into western Kansas. The storm motion is anticipated
to be eastward and relatively rapid. These storms are forecast to
bring copious rainfall, and if prolonged precipitation persists
over a specific area, the potential for flooding becomes a
concern. The primary hazards associated with these storms will be
substantial hail and destructive winds. Although the risk is
marginal, isolated tornado occurrences cannot be completely ruled
out across far western Kansas. The storms are projected to exit
the area overnight, leading to a subsequent decrease in cloud
cover towards sunrise tomorrow. However, some low clouds may
remain across far western Kansas throgh mid morning. Overnight
temperatures will range from the mid-50s across west central
Kansas to the mid 60s across south-central Kansas. Additionally,
winds around sunrise will become light and variable.

On Saturday, a few clouds will be left over from the overnight
storms in the morning with clearing by afternoon. Winds will be
light and variable through the morning hours shifting to the
southward direction again in the afternoon. High temperatures are
projected to range from the upper 70s across west central Kansas
to upper 80s across south central Kansas. Short term Ensemble
models the indicate the likelihood of another shortwave
disturbance emerging from the Rockies during the afternoon,
progressing into western Kansas by the evening. This time the
shortwave will be slightly farther south than today's activity. A
renewed period of heightened atmospheric instability is expected,
leading to the development of thunderstorms across southeastern
Colorado in the early evening. These storms are anticipated to
move eastward overnight along the KS/OK border. The primary
threats associated with these storms will be large hail and
damaging winds. However, during convective initiation across
southeastern Colorado and extending into far southwestern Kansas,
there remains a slight possibility of isolated tornado
occurrences. While storms may persist into the overnight hours,
the overall cloudiness is expected to be mostly prevalent.
Overnight low temperatures will range from the mid-50s along the
Kansas/Colorado border to the low 60s across central Kansas.

.LONG TERM...(Sunday through Friday)
Issued at 319 PM CDT Fri Jun 16 2023

Looking ahead, an upper-level ridge is projected to build over
the Plains region during the upcoming week, coinciding with the
presence of an upper-level low-pressure system descending into the
Pacific Northwest. This atmospheric pattern will locate western
Kansas under the peak of the ridge early in the week then produce
southwest flow mid to late week. Current ensemble models suggest a
drier pattern during this period. However, it wouldn't be
surprising if storms occur on a few days next week during peak
heating, especially later in the week. Near normal temperatures
are anticipated through the long term, with highs in the upper 80s
to low 90s and lows in the 60s as we head into the next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 637 PM CDT Fri Jun 16 2023

Supercells over eastern Colorado will merge into a larger cluster
of strong to severe storms across the area this evening - moving
toward the GCK terminal early and then towards Hays before
midnight. Favorable shear and downdraft CAPE should promote
prolific outflow winds as the MCS is driven eastward through
midnight with numerous gusts to 50 kts or higher. Lower ceilings
could develop in the boundary layer rain cooled layer toward 12z,
but the models are not in great agreement, on this and it will
need to be looked at closer after the storms exit.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  81  56  88 /  50  40  50   0
GCK  58  77  55  86 /  60  40  50   0
EHA  57  80  53  89 /  60  20  30   0
LBL  58  81  55  88 /  50  40  50   0
HYS  61  81  57  89 /  60  40  40   0
P28  64  86  62  88 /  20  50  60   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...99
Hazardous weather outlook, Jun 16, 1:25 AM MDT, 19 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
225 AM CDT Fri Jun 16 2023

KSZ030-031-043>046-061>066-074>081-084>090-170730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
225 AM CDT Fri Jun 16 2023 /125 AM MDT Fri Jun 16 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible across southwest
Kansas tonight between 7pm CDT and 3am CDT. Wind gusts of 60 to 70
mph hail up to the size of golfballs will be possible from a few
of the strongest storms. Periods of heavy rainfall can also be
expected which may result in isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a chance for strong to severe thunderstorms late
Saturday afternoon and early Saturday night. Wind gusts greater
than 60 mph, heavy rainfall and hail will be possible from the
stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Isolated spotter activation may be required after 7pm CDT west of
a Garden City to Sublette line.

In the hours before

Special weather statement, Jun 16, 8:41 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
941 PM CDT Fri Jun 16 2023

KSZ061-074-170315-
Stanton KS-Hamilton KS-
941 PM CDT Fri Jun 16 2023

...Strong thunderstorms will impact portions of Hamilton and
northwestern Stanton Counties through 1015 PM CDT/915 PM MDT/...

At 941 PM CDT/841 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 12 miles south of Towner to
near Coolidge to 15 miles northwest of The Saunders Elevator.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Syracuse and Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Kansas.

&&

LAT...LON 3826 10204 3826 10165 3809 10162 3767 10176
      3765 10204
TIME...MOT...LOC 0241Z 260DEG 31KT 3828 10210 3803 10204 3767 10214

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:41 PM MDTSpecial Weather StatementDDCHamilton34 min
Jun 16, 9:14 PM MDTSevere Thunderstorm WarningDDCHamilton46 min
Jun 16, 9:24 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton51 min
Jun 16, 9:44 PM MDTSpecial Weather StatementDDCKearny31 min
Jun 16, 10:07 PM MDTSpecial Weather StatementDDCStanton38 min
Jun 16, 10:11 PM MDTSpecial Weather StatementDDCScott34 min
Jun 16, 10:51 PM MDTSpecial Weather StatementDDCLane, Ness, Trego54 min
Jun 16, 11:51 PM MDTSpecial Weather StatementDDCEllis, Trego54 min
Jun 16, 11:54 PM MDTSpecial Weather StatementDDCMorton66 min
Jun 17, 12:23 AM MDTSpecial Weather StatementDDCGrant, Morton, Stanton, Stevens52 min
Jun 17, 1:08 AM MDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stevens52 min
Jun 17, 1:33 AM MDTSpecial Weather StatementDDCMeade27 min
Jun 17, 1:53 AM MDTSpecial Weather StatementDDCMeade, Seward52 min
Jun 17, 4:29 PM MDTSpecial Weather StatementDDCSeward31 min
Jun 17, 4:34 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCSeward41 min
Jun 17, 4:45 PM MDTSpecial Weather StatementDDCHamilton, Morton, Stanton30 min
Jun 17, 4:54 PM MDTSevere Thunderstorm WarningDDCHamilton, Morton, Stanton66 min
Jun 17, 5:05 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCHaskell, Meade, Seward40 min
Jun 17, 5:27 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens63 min
Jun 17, 5:30 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCGray, Haskell, Seward45 min
Jun 17, 5:38 PM MDTSevere Thunderstorm WarningDDCMeade, Seward52 min
Jun 17, 5:44 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCGray, Haskell, Meade46 min
Jun 17, 5:56 PM MDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Haskell, Kearny, Seward, Stevens64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.